Pain in hip, knees and now thighs and calves

I am on a low dose of pred, 5mg daily, for GCA, having come down from 40mg over nearly two years. Since I came down to 5mg some five weeks ago I have had pain in my hips and knees, not always all at the same time, and particularly in my left hip and down the leg at night. Over the past two days it has been getting worse. I find it very difficult to walk and hobble along with a stick. I have had an X-ray but no results yet. I wonder if anyone has had a similar experience? I just don't know what is going on.

9 Replies

oldestnewest
  • I have had pain down the back of one leg besides the PMR pain. It turned out that the sacroiliac joint is inflamed and is rubbing on the sciatic nerve. Worse at night and agony.

  • Thank you for your reply. I have had sciatica in the past and this does not seem to be quite the same in that it begins at a different point but certainly the same nerve is affected as well as others. I had thought that the joint pain was caused by the reduction in the pred dose from 6 to 5 but it has not settled down, in fact it has increased over tbe past five weeks.

  • Penelope, if it's both hips it does sound PMR-ish! Have you tried increasing the steroid dose slightly to see if that helps. The 5mg point is notorious for hitting problems, usually due to the adrenal glands not being quite up-to-speed in producing their pre-steroid amount of natural steroid (cortisol) after having been suppressed by the long-term, high dose treatment.

    I have had sciatica on a few occasions in the past and it reared its ugly head whilst on steroids. Your pain continuing right down one leg does raise suspicion of sciatica. If the X-ray results reveal nothing, then do consider a few sessions with a Bowen therapist, as from the experience of several of my contacts, including a member of our PMR support group, it has worked wonders for sciatic pain. Meanwhile, if you haven't already tried it, do don a support girdle for a few days - that has helped me in the past.

  • Thank you for your very helpful reply. I hesitate to increase the dose without the go-ahead from my rheumy or GP but, as we are going on a short holiday next week, I am tempted to go back to 6mg. Do you think that would be OK?

  • Penelope, we can obviously only advise from our own experience and the experience gleaned from others over the years, and naturally if you have a trusted rheumy/GP then they are the best first port of call when problems arise and I can so understand your hesitation to increase without their "go-ahead".

    However, if you are unable to seek urgent advice from those treating you, then rather than suffer increasing pain, especially with a holiday looming, if it were me I would increase the dose back to where you last felt comfortable, be that 6mg or just slightly above. You have, after all, mentioned that your pain has only arrived since you reduced to 5mg, so unless you have done something that has caused an injury (to your spine for instance), there is every chance that a small increase in dose will help.

    On the other hand, if it is sciatic pain, you may well need some other intervention, and the best thing I can advise following the experience of others is an urgent appointment with a Bowen therapist. However, if you can arrange an urgent appointment with your rheumy, he may well advise an injection to relieve the pain.

    Why or why do these things happen when about to go on holiday? I do hope you can find some fast resolution, whatever option you choose.

  • Thank you again for your considered and sensible advice. I think I might up the dose to 6 mg in the hope that the pain might decrease.

  • Dealing exactly with what you are and after seeing a Pain Management MD...having an MRI...I will be going in for a steroid injection Tuesday. He felt it is not related to PMR but more the lumbar area of the spine from lifting too heavy objects. We are selling our home and with packing and moving boxes this has contributed to the sciatic nerve issue.

    My Primary MD does feel the muscle weakness caused by Prednisone/PMR has contributed as well as not pacing myself in what I am doing in the process of getting our home on the market for sale.

    I am going for the injection rather than increasing my prednisone again.

    Best of luck.

  • Many thanks. I have not been exerting myself, in fact the reverse as I had a heavy cold last week and spent two days in bed.

  • It could be PMR emerging now you are at a lower dose of pred - but it could be myofascial pain syndrome causing spasmed muscles and pinching the sciatic nerve. You can have sciatic pain without there being anything to see on an x-ray and MPS is very commonly found alongside PMR - it is due to the same cytokines (inflammatory substances) but they are concentrated in trigger points rather than being systemic (all through the body). I haven't got time to write the essay - so do google it. Bowen does often help it a lot so it really is worth trying to find a practitioner. It's as good as a massage in several ways!

You may also like...